An investigation into the pharmacology of tics and tic-like movements

Dursun, Serdar M. (1992). An investigation into the pharmacology of tics and tic-like movements. PHD thesis, Aston University.

Abstract

The study of tic-like movements in mice has demonstrated close parallels both in characteristics and in pharmacology with the tics which occur in TS. Head-shakes and/or other tic-like behaviours occurring spontaneously or induced by the selective 5-HT2/1C agonist DOI, alpha-melanocyte stimulating hormone, adrenocorticotrophic hormone (1-39), thyrotropin releasing hormone, or RX336-M were blocked when tested with neuroleptics such as haloperidol and/or the alpha-2 adrenoceptor agonist clonidine. The selective dopamine D1 antagonists SCH23390 and SCH39166 dose-dependently blocked spontaneous and DOI head-shakes but the selective dopamine D2 antagonists sulpiride and raclopride were ineffective. The 5-HT1A receptor agonists 8-OH-DPAT, ipsapirone, gepirone, MDL 73005EF and buspirone (i.p) dose-dependently blocked DOI head-shakes, pindolol blocked the inhibitory effect of 8-OH-DPAT on DOI head-shakes. Parachlorophenylalanine blocked the inhibitory effect of 8-OH-DPAT and buspirone, suggesting that the 5-HT1A receptor involved is located presynaptically. The alpha-2 adrenoceptor antagonists yohimbine, idazoxan, 1-PP and RX811059 prevented the inhibitory effect of 8-OH-DPAT on DOI head-shakes suggesting that this 5-HT1A - 5-HT2 receptor interaction is under the modulatory control of adrenoceptors. Because kynurenine has previously been found to potentiate head-shaking, plasma kynurenine concentrations were measured in seven TS patients and were significantly higher than controls, but neopterin and biopterin were unchanged. The relationship between tic-like movements in rodents and their implications for understanding the aetiology and treatment of TS is discussed.

Additional Information: Department: Pharmaceutical Sciences If you have discovered material in Aston Research Explorer which is unlawful e.g. breaches copyright, (either theirs or that of a third party) or any other law, including but not limited to those relating to patent, trademark, confidentiality, data protection, obscenity, defamation, libel, then please read our Takedown Policy and contact the service immediately.
Institution: Aston University
Uncontrolled Keywords: Tourette's Syndrome,head-shakes,tic-like behaviours,5-HT receptors
Completed Date: 1992-12

Download

[img]

Export / Share Citation


Statistics

Additional statistics for this record